Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF
Book Information:

Author: Joel Smoller
Title: Shock waves and reaction-diffusion equations
Additional book information: A Series of Comprehensive Studies in Mathematics, Vol. 258, Springer-Verlag, New York, 1983, xx + 581 pp., $39.00. ISBN 0-3879-0752-1.

References [Enhancements On Off] (What's this?)

  • 1. N. S. Bahvalov, The existence in the large of a regular solution of a quasilinear hyperbolic system, Ž. Vyčisl. Mat. i Mat. Fiz. 10 (1970), 969–980 (Russian). MR 0279443
  • 2. Charles C. Conley and Joel A. Smoller, On the structure of magnetohydrodynamic shock waves, Comm. Pure Appl. Math. 27 (1974), 367–375. MR 0368586
  • 3. Edward Conway and Joel Smoller, Clobal solutions of the Cauchy problem for quasi-linear first-order equations in several space variables, Comm. Pure Appl. Math. 19 (1966), 95–105. MR 0192161
  • 4. R. Courant and K. O. Friedrichs, Supersonic Flow and Shock Waves, Interscience Publishers, Inc., New York, N. Y., 1948. MR 0029615
  • 5. Michael G. Crandall, The semigroup approach to first order quasilinear equations in several space variables, Israel J. Math. 12 (1972), 108–132. MR 0316925
  • 6. C. M. Dafermos, Characteristics in hyperbolic conservation laws. A study of the structure and the asymptotic behaviour of solutions, Nonlinear analysis and mechanics: Heriot-Watt Symposium (Edinburgh, 1976), Vol. I, Pitman, London, 1977, pp. 1–58. Res. Notes in Math., No. 17. MR 0481581
  • 7. C. M. Dafermos, Hyperbolic systems of conservation laws, Systems of nonlinear partial differential equations (Oxford, 1982), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 111, Reidel, Dordrecht, 1983, pp. 25–70. MR 725517
  • 8. C. M. Dafermos, Quasilinear hyperbolic systems that result from conservation laws, Nonlinear Waves (S. Leibovich and A. R. Seebass, eds.), Cornell Univ. Press, Ithaca, N. Y., 1974.
  • 9. C. M. Dafermos, Generalized characteristics and the structure of solutions of hyperbolic conservation laws, Indiana Univ. Math. J. 26 (1977), no. 6, 1097–1119. MR 0457947
  • 10. Ennio De Giorgi, Su una teoria generale della misura (𝑟-1)-dimensionale in uno spazio ad 𝑟 dimensioni, Ann. Mat. Pura Appl. (4) 36 (1954), 191–213 (Italian). MR 0062214
  • 11. Ronald J. DiPerna, Decay and asymptotic behavior of solutions to nonlinear hyperbolic systems of conservation laws, Indiana Univ. Math. J. 24 (1974/75), no. 11, 1047–1071. MR 0410110
  • 12. Ronald J. DiPerna, Singularities of solutions of nonlinear hyperbolic systems of conservation laws, Arch. Rational Mech. Anal. 60 (1975/76), no. 1, 75–100. MR 0393867
  • 13. R. J. DiPerna, Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82 (1983), no. 1, 27–70. MR 684413, 10.1007/BF00251724
  • 14. Ronald J. DiPerna, Decay and asymptotic behavior of solutions to nonlinear hyperbolic systems of conservation laws, Indiana Univ. Math. J. 24 (1974/75), no. 11, 1047–1071. MR 0410110
  • 15. Björn Engquist and Stanley Osher, One-sided difference approximations for nonlinear conservation laws, Math. Comp. 36 (1981), no. 154, 321–351. MR 606500, 10.1090/S0025-5718-1981-0606500-X
  • 16. Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York Inc., New York, 1969. MR 0257325
  • 17. James Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965), 697–715. MR 0194770
  • 18. James Glimm and Peter D. Lax, Decay of solutions of systems of nonlinear hyperbolic conservation laws, Memoirs of the American Mathematical Society, No. 101, American Mathematical Society, Providence, R.I., 1970. MR 0265767
  • 19. J. M. Greenberg, Decay theorems for stopping-shock problems, J. Math. Anal. Appl. 50 (1975), 314–324. MR 0364882
  • 20. J. M. Greenberg, The Cauchy problem for the quasilinear wave equations (unpublished preprint).
  • 21. A. Harten, J. M. Hyman, and P. D. Lax, On finite-difference approximations and entropy conditions for shocks, Comm. Pure Appl. Math. 29 (1976), no. 3, 297–322. With an appendix by B. Keyfitz. MR 0413526
  • 22. Eberhard Hopf, The partial differential equation 𝑢_{𝑡}+𝑢𝑢ₓ=𝜇𝑢ₓₓ, Comm. Pure Appl. Math. 3 (1950), 201–230. MR 0047234
  • 23. A. Jeffrey, Quasilinear hyperbolic systems and waves, Pitman Publishing, London-San Francisco, Calif.-Melbourne, 1976. Research Notes in Mathematics, No. 5. MR 0417585
  • 24. Barbara Keyfitz Quinn, Solutions with shocks: An example of an 𝐿₁-contractive semigroup, Comm. Pure Appl. Math. 24 (1971), 125–132. MR 0271545
  • 25. N. Kruzkov, First order quasilinear equations in several independent variables, Math. USSR-Sb. 10 (1970), 127-243.
  • 26. P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537–566. MR 0093653
  • 27. Peter D. Lax, Hyperbolic systems of conservation laws and the mathematical theory of shock waves, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1973. Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 11. MR 0350216
  • 28. Peter D. Lax, The formation and decay of shock waves, Amer. Math. Monthly 79 (1972), 227–241. MR 0298252
  • 29. Tai Ping Liu, Solutions in the large for the equations of nonisentropic gas dynamics, Indiana Univ. Math. J. 26 (1977), no. 1, 147–177. MR 0435618
  • 30. Tai Ping Liu, Initial-boundary value problems for gas dynamics, Arch. Rational Mech. Anal. 64 (1977), no. 2, 137–168. MR 0433017
  • 31. Tai Ping Liu, The deterministic version of the Glimm scheme, Comm. Math. Phys. 57 (1977), no. 2, 135–148. MR 0470508
  • 32. T.-P. Liu, Admissible solutions to systems of conservation laws, Mem. Amer. Math. Soc. 240 (1982).
  • 33. Andrew Majda and Stanley Osher, Numerical viscosity and the entropy condition, Comm. Pure Appl. Math. 32 (1979), no. 6, 797–838. MR 539160, 10.1002/cpa.3160320605
  • 34. Andrew Majda and James Ralston, Discrete shock profiles for systems of conservation laws, Comm. Pure Appl. Math. 32 (1979), no. 4, 445–482. MR 528630, 10.1002/cpa.3160320402
  • 35. A. Majda, Compressible fluid flow and systems of conservation laws in several space variables, Applied Mathematical Sciences, vol. 53, Springer-Verlag, New York, 1984. MR 748308
  • 36. François Murat, Compacité par compensation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 5 (1978), no. 3, 489–507 (French). MR 506997
  • 37. Takaaki Nishida, Global solution for an initial boundary value problem of a quasilinear hyperbolic system, Proc. Japan Acad. 44 (1968), 642–646. MR 0236526
  • 38. Takaaki Nishida and Joel A. Smoller, Solutions in the large for some nonlinear hyperbolic conservation laws, Comm. Pure Appl. Math. 26 (1973), 183–200. MR 0330789
  • 39. O. A. Oleĭnik, Discontinuous solutions of non-linear differential equations, Amer. Math. Soc. Transl. (2) 26 (1963), 95–172. MR 0151737
  • 40. B. L. Rozhdestvensky and N. N. Yanenko, Quasilinear systems and their applications to the dynamics of gases, "Nauka", Moscow, 1968. (Russian)
  • 41. Luc Tartar, The compensated compactness method applied to systems of conservation laws, Systems of nonlinear partial differential equations (Oxford, 1982), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 111, Reidel, Dordrecht, 1983, pp. 263–285. MR 725524
  • 42. L. Tartar, Compensated compactness and applications to partial differential equations, Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. IV, Res. Notes in Math., vol. 39, Pitman, Boston, Mass.-London, 1979, pp. 136–212. MR 584398
  • 43. J. Blake Temple, Solutions in the large for the nonlinear hyperbolic conservation laws of gas dynamics, J. Differential Equations 41 (1981), no. 1, 96–161. MR 626623, 10.1016/0022-0396(81)90055-3
  • 44. Bram van Leer, An introduction to the article “Reminiscences about difference schemes” [J. Comput. Phys. 153 (1999), no. 1, 6–25; MR1703647 (2000h:65121)] by S. K. Godunov, J. Comput. Phys. 153 (1999), no. 1, 1–5. MR 1703646, 10.1006/jcph.1999.6270
  • 45. A. I. Vol′pert, Spaces 𝐵𝑉 and quasilinear equations, Mat. Sb. (N.S.) 73 (115) (1967), 255–302 (Russian). MR 0216338
  • 46. Ronald J. DiPerna, Convergence of the viscosity method for isentropic gas dynamics, Comm. Math. Phys. 91 (1983), no. 1, 1–30. MR 719807
  • 47. Peter D. Lax, The formation and decay of shock waves, Visiting scholars’ lectures (Texas Tech Univ., Lubbock, Tex., 1970/71), Texas Tech Press, Texas Tech Univ., Lubbock, Tex., 1971, pp. 107–139. Math. Ser., No. 9. MR 0367471

Review Information:

Reviewer: Ronald J. DiPerna
Journal: Bull. Amer. Math. Soc. 11 (1984), 204-214
DOI: https://doi.org/10.1090/S0273-0979-1984-15271-6